There is an older literature, which links barbiturate-related drugs to depression, but the more recent data suggests that it is possible to distinguish between AEDs with the potential to have positive effects on mood, such as carbamazepine and valproic acid, from these older compounds.
The role of AEDs in precipitating depression has become of considerable interest following the introduction of a spectrum of molecules referred to as new AEDs (Mula and Sander, 2007). Within this literature the concept of forced normalization has been revived; the phenomenon which describes the sudden switching off of seizures in people with intractable epilepsy who then develop an alternative psychiatric syndrome. Very often this is a psychotic disorder, but depressive symptoms are also reported (Trimble, 1998). This literature is of interest because the psychoses appear to be most usually related to complete cessation of seizures, whereas depression, while often related to control of seizure frequency, is not so often associated with complete cessation (Ring et at., 1993 ; Thomas et al. , 1996 ; Mula et al., 2008).
The AEDs most associated with this effect seem to be those which act at the benzodiazepine—GABA receptor complex, and include tiagabine, topiramate and vigabatrin. Since in psychiatric practice it is known that benzodiazepines and other y-aminobutyric acid (GABA) agonists are associated clinically with depression, and that abnormalities of cerebrospinal fluid (CSF) GABA have been reported in patients with depression (Trimble, 1996) , the link between sudden cessation of seizures, GABAergic agents and the onset of depression seems reasonably secure. Further, these studies have revealed that patients with epilepsy and a prior history of an affective disorder are the more likely to develop depression in these circumstances.
Was this article helpful?